Hepatitis B vaccine and uveitis: an emerging hypothesis suggested by review of 32 case reports.
Cutan Ocul Toxicol. 2010 Mar;29(1):26-9. PMID: 19947819
Casey Eye Institute, Portland, Oregon 97239, USA. email@example.com
OBJECTIVE: To report a possible association between hepatitis B vaccine and uveitis. METHODS: Spontaneous reports from the National Registry of Drug-Induced Ocular Side Effects, the World Health Organization, and the Food and Drug Administration were collected on hepatitis B vaccine associated with uveitis between 1982 and 2009. In addition, we performed a Medline literature search using the keywords of uveitis, iritis, or vitritis, in combination with vaccines and hepatitis B vaccine. Data garnered from the spontaneous reports included age, gender, adverse drug reaction, temporal association of uveitis with vaccine doses, concomitant drugs, other systemic disease, recovery, and recurrence after repeat dosage. RESULTS: Thirty-two case reports of uveitis occurring after hepatitis B vaccine were reported to the spontaneous reporting databases. The mean age of the patients was 29 years (1-57 years), with 8 male and 24 female patients. The mean number of days until uveitis was reported after vaccination was 3 days (1-15 days). The uveitis was reported to occur after the first vaccination in 15 patients, after the second vaccination in 3 patients, and after the third vaccination in 3 patients; the duration of time to occurrence of uveitis was not reported for 9 patients. One patient had recurrent uveitis after both the second and third doses of vaccine. One patient had recurrent uveitis after the first and second doses of vaccine. CONCLUSION: Hepatitis B vaccine may have a possible association with the development of uveitis in some patients. Immune complex deposition and adjuvant effects are potential pathogenic mechanisms.